MAUDE Adverse Event Report: ABBOTT VASCULAR HI-TORQUE STEELCORE 18 GUIDE WIRE (MDD)

ABBOTT VASCULAR HI-TORQUE STEELCORE 18 GUIDE WIRE (MDD)
Catalog Number 1003282
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation of Vessels (2135)
Date of Event 01/29/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4: the udi is unknown because the part/lot number were not provided.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that this was a cardiomems procedure to place the cardiomems sensor.The device was deployed and the catheter was being switched out for calibration when the patient began to cough up blood.It was noted that a perforation occurred, due to the steelcore guide wire which was being used.A non-abbott catheter was advanced and inflated to treat the perforation.Angiography showed no leaks of contrast in any of the vessels.The patient was hospitalized over night for observation and then sent home the next day.No additional information was provided.
 
Additional Manufacturer Narrative
H6: medical device problem code 1494 - indication for use.The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.A review of similar incidents is not required.Reportedly, the guide wire was used in a cardiomems procedure resulting in hemorrhage/hemoptysis.It should be noted that the hi-torque guide wires instructions for use (indications for use section) states: ¿all hi-torque guide wires are intended to facilitate the placement of balloon dilatation catheters during percutaneous transluminal coronary angioplasty (ptca) and percutaneous transluminal angioplasty (pta).¿ in this case, it is unlikely the guide wire contributed to the reported patient effect.The investigation determined the reported patient effects and subsequent treatment appear to be related to the operational context of the procedure.In this case, it was reported that the steelcore guide wire was used in a cardiomems procedure.The details of this case were examined by a medial specialist, they determined that the guide wire was likely not responsible for the reported patient effect of hemorrhage/hemoptysis.The cardiomems instructions for use (ifu) states hemoptysis is a potential adverse event associated with the implantation procedure.Additionally, the steelcore guide wire is not indicated for use in pulmonary arteries; as such, hemoptysis is not listed as a potential adverse event in the steelcore guidewire ifu.There is no indication of a product quality issue with respect to manufacture, design, or labeling.Medical review performed stated: this was a cardiomems hf sensor implant case in a 72-year-old female patient.This was an off-label use of the steelcore guidewire used to implant the cardiomems heart failure (hf) pa sensor system.The hemoptysis was seen after the cardiomems was implanted.The cardiomems instructions for use (ifu) state that hemoptysis is a potential adverse event that was seen in multiple clinical studies.The steelcore wire is not indicated for use in the pulmonary arteries (pa); as such hemoptysis is not listed as a potential adverse event in the steelcore guidewire ifu.Additionally, it was reported that there were no issues with the steelcore guidewire during the procedure, though the physician stated that they thought the steelcore guidewire caused a perforation in the pulmonary artery.It is possible that the steelcore wire could have caused a perforation in the pulmonary artery, however, it is likely that the patient would have experienced more severe adverse events than hemoptysis if their pulmonary artery had been perforated.Several possible mechanisms can cause pa injury and cause hemoptysis in patients undergoing cardiomems implantation.The most common cause of injury is the migration of the catheter's nose cone or wire.3 in addition, pa walls of patients with hf are friable and more prone to injury due to the fragmentation of the internal elastic lamina and deposition of disorganized extracellular matrix.3 the type of wire used for selecting pulmonary arteries can have a bearing on the risk of iatrogenic injury.For example, non-abbott hydrophilic coated guidewires are notorious for causing dissections and perforations if the physician does not respond adequately to the tactile feedback during the procedure.4 due to the information provided, it can be definitively stated that the cardiomems device was the most likely cause of this patient's hemoptysis.However, though it cannot be definitively stated that the steelcore guidewire was the direct cause of the hemoptysis, it may have been a contributing factor.H6: health effect - impact code 4650 removed; 1888 added.H6: medical device problem code 2993 removed; 1494 added.

Brand Name
HI-TORQUE STEELCORE 18 GUIDE WIRE (MDD)
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 2024168
26531 ynez road
temecula CA 92591 4628
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key18728248
Report Number2024168-2024-01954
Device Sequence Number12197694
Product Code DQX
UDI-Device Identifier08717648013959
UDI-Public08717648013959
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K982876
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue Number1003282
Device Lot Number3100962
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer03/07/2024
Initial Report FDA Received Date02/17/2024
Supplement Report FDA Received Date03/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARDIOMEMS SENSOR AND DELIVERY SYSTEM.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age72 YR
Patient SexFemale
Patient Weight97 KG